Maryland, 2016Flooding in Maryland, July 28 to 29, 2016
July 28 to 29, 2016 · NWS LWX · 2 events in 2 counties and zones
A boundary remained overhead on the 28th of July. Hot and humid conditions led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary remained overhead on the 28th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop. Thunderstorms produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:18 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 28, 2:18 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
318 PM EDT Thu Jul 28 2016
.SYNOPSIS...
A front will remain stationary along the Mason-Dixon line through
Friday morning. An area of low pressure will ride along this front
across the area tonight into Friday. The front will move offshore
during the weekend, then high pressure will build in by early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Given instability and shear in airmass (2000-3000 j/kg MUCAPE and
40 kt effective bulk shear), thunderstorms were able to develop
rapidly this afternoon. These conditions remain favorable through
the evening; thus Severe Thunderstorm Watch in effect until
midnight.
HRRR has been verifying fairly well thus far today. It has been
consistent in depicting two waves...the first crossing area now,
and the second evident in West Virginia. The latter should be
crossing area late evening.
Ingredients also in place for heavy rainfall. Hourly rain rates
for the stronger cells have been 1-2 inches. Overall threat should
morph from severe to flood. Expanded Flash Flood Watch. See
Hydrology section below for more info.
It is unclear how long the more intense rain will last.
HRRR/RAP/WRF-ARW4 all suggesting a diminishing trend around
midnight. GFS/ECMWF on the other hand keeping rainfall going
longer due to height falls, shortwave passage, and development of
a surface low. Will refocus on the evening, with reduced
confidence in the overnight hours.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Once low emerges from coast, which should be sometime Friday
morning, there won't be a lot of forcing for thunderstorms on
Friday. However the front will still be nearby with embedded vort
energy. Therefore its entirely possible that thunderstorms may
return Friday afternoon. Will maintain chance PoPs for the
afternoon and evening.
Another shortwave will track across the area Saturday afternoon
and evening. Anticipate that this afternoon's scenario will repeat
on Saturday, although the airmass likely won't be quite as
unstable. Current SPC outlook is for MRGL severe risk. Can forsee
more heavy rain issues.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Quasi-stationary front remains near the area Sunday and will act as
a foci for mainly afternoon/evening showers and thunderstorms in the
warm (U80s) and humid atmosphere (dewpoints in L70s).
Frontal boundary begins to sink southward as a "cold" front late
Sunday into Monday with weak high pressure beginning to build into
the area. This will act to keep temperatures near seasonable
averages through much of the week. Proximity of frontal boundary
just to our south keeps shower/storm chances in the forecast Monday
(especially in the southern part of the forecast area). By Tuesday,
front is forecast to move far enough south that shower/thunderstorm
chances will be limited through midweek.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
No flight restrictions at this time outside of thunderstorms.
Storms will be converging upon the hubs late in the afternoon
continuing into early evening. There may be a second round late
evening. These are the periods that have the best chance at local
IFR restrictions.
It is unclear how the overnight will pan out. Some guidance souces
suggest worst of the storms will be over. Am siding that way.
However, may still have low ceilings (MVFR) if it does. Worse
case supports a continuation into the morning push Friday.
A lull in activity expected Fri afternoon and night before more
rain moves into the area Sat-Sat night.
Stalled frontal boundary across the area Sunday will lead to showers
and thunderstorms. Front sinks just south of the area Monday, though
showers/thunderstorms are still possible (mainly for southern
terminals). Front far enough south by Tuesday that shower/storm
chances should be limited.
&&
.MARINE...
Winds generally 10 kt or less today except higher in thunderstorms.
Some storms developed early in the afternoon. Threat will become
more enhanced late this afternoon and evening. Marine Warnings
likely near thunderstorms, especially this evening.
Winds strengthen late tonight and especially Friday as deepening low
pressure departs the area. A Small Craft Advisory remains in
effect for the Chesapeake Bay and lower Potomac for Friday.
Frontal boundary remains across the area Sunday, with thunderstorms
possible into Monday. Any storm could produce gusty winds over the
waters.
&&
.HYDROLOGY...
Moisture rich air converging upon a boundary across the northern
half of the forecast area this afternoon. Precipitable water
levels up to around 2 inches. Storms that have developed have been
producing rainfall in that range. Although antecedent conditions
have been quite dry, the rainfall rates in warm rain processes
appear to be sufficient to overcome this obstacle. This rainfall
will be enhanced by a shortwave crossing the area this evening.
Therefore, expect periods of moderate to heavy rain through the
period. Have expanded Flash Flood Watch for northern 2/3rds of the
area, consistent with where best ingredients reside.
It is uncertain how long this threat lasts. HRRR has been
consistent in depicting the final wave crossing area through
midnight. On the other hand, GFS/ECMWF keeping threat through
Friday morning. Am erring on the longer side for the watch. Will
monitor situation, and cancel early if warranted.
&&
.TIDES/COASTAL FLOODING...
Tides running about a half foot above astronomical normals. This
places Annapolis right at minor threshold. Will be holding under
for now. Would not rule out a short-fused Coastal Flood Advisory.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-501>508.
VA...Flash Flood Watch through Friday morning for VAZ026>031-040-
052>054-501-503>507.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 7 AM to 6 PM EDT Friday for
ANZ530>534-537>543.
&&
SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...MSE
AVIATION...HTS/MSE
MARINE...HTS/MSE
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTS/JEHazardous weather outlook, Jul 28, 1:20 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT THU JUL 28 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
220 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
UNTIL MIDNIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT. AN ISOLATED
TORNADO IS POSSIBLE.
A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE ENTIRE BALTIMORE-
WASHINGTON METROPOLITAN AREA THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH FOR THE BALTIMORE AND WASHINGTON AREAS REMAINS
IN EFFECT UNTIL 11 AM FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
220 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
EXCEPT FOR ALLEGANY AND MINERAL COUNTIES UNTIL MIDNIGHT. DAMAGING
WINDS ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE.
A FLASH FLOOD WATCH IS NOW IN EFFECT FOR THE EASTERN WEST VIRGINIA
PANHANDLE...WESTERN AND CENTRAL MARYLAND...AND NORTHERN VIRGINIA
THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH FOR EASTERN WEST VIRGINIA...WESTERN AND
CENTRAL MARYLAND...AND NORTHERN VIRGINIA UNTIL 11 AM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
HTS
In the hours before
Local storm report, Jul 28, 1:25 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 3 SSW ANTIOCH 39.29N 79.04W
07/28/2016 MINERAL WV 911 CALL CENTER
RESCUES TEAMS DISPATCHED TO A POSSIBLE SWIFT WATER
RESCUE DUE TO HIGH WATER AT MIKES RUN
&&
EVENT NUMBER LWX1604585
HASFlood, Montgomery
- When
- July 28, 3:10 PM EST to July 29, 3:30 AM EST
- Where
- Montgomery County, 0.47 mi ENE of Brookeville to 0.44 mi ENE of Brookeville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.181, -77.061
Brookeville Road was closed at route 97 due to high water. There was about a foot of flowing water at intersection. This intersection is a flood prone area.
Flood, St. Mary'S
- When
- July 29, 1:17 AM EST to 7:00 AM EST
- Where
- St. Mary'S County, 0.6 mi SSE of Valley Lee to 0.37 mi E of Valley Lee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.192, -76.516
There were at least two roads flooded and impassible between Callaway and Piney Point near Valley Lee.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650236, 650238.